Is it safe to take D-cold with Atecard?
Q: Is it safe to take D-Cold tablets? If the answer is yes, it is ok to take D-Cold with Atecard?
A:D-Cold is not the name of the medicine but a trade name of a product that contains three drugs, namely, paracetamol 500mg (same as one tablet of Crocin), phenylpropanolamine (25mg) and caffeine (32mg). Phenylpropanolamine (in short PPA) has been banned in the United States for causing stroke, particularly in women in some cases. Therefore, only those products that contain pseudoephedrine (in place of PPA) are permitted by the US government. Even though the risk is quite low, it is better to take anti-cold preparations containing pseudoephedrine (example Coldarin). There is not much price difference. The issue is why take even minimal risk? Both D-Cold and Coldarin are sold without doctors prescription and are called OTC (Over the Counter) products. When several drugs are being consumed by a person, it is always better to take them under medical supervision. In the Prescription Only Medicines (POM), several brands contain pseudoephedrine such as Sinarest. They are preferable over other brands (such as Actifed in India) that contain PPA. Atecard is the brand name of a medicine called atenolol. It interacts with caffeine and PPA. Caffeine (200mg daily) is known to increase blood pressure by 4-5 mmHg while PPA (25mg dose) increases the blood pressure by 5-8mm Hg. As far as anti-cold preparations are concerned, there is not much problem with caffeine because the total daily dose not exceed 90-120mg taken in 3-4 tablets a day.